Skip to content

    Announcements

    Attention All WebMD Community Members:

    These message boards are closed to posting. Please head on over to our new WebMD Message Boards to check out and participate in the great conversations taking place: https://messageboards.webmd.com/

    Your new WebMD Message Boards are now open!

    Making the move is as easy as 1-2-3.

    1. Head over to this page: https://messageboards.webmd.com/health-conditions/f/brain-nervous-system-disorder/

    2. Choose the tag from the drop-down menu that clicks most with you (and add it to any posts you create so others can easily find and sort through posts)

    3. Start posting

    Have questions? Email us anytime at [email protected]

    I'm back, anything new since 2011?
    avatar
    wmccall posted:
    Sadly, I'm back! My history:

    1999 - Felt tired one day at work, I think I even had a couple of minor dizzy spells. Was sitting with a friend at a break room, the next thing I knew I was waking up in the nearby ER was told I had a grand mal seizure. I think actually it was only the ER nurse who used that term.

    I was referred to a Nuerologist in my insurance plan. He was a bit of a butt hole, and I like doctors! I had tons of test and more MRI's than I could shake a stick at. No real diagnosis, but mention of an "irregular patter on an EEG. (Had many of them damm glue electrodes to your head sleepness nights)

    The above mentioned butt hole put me on Dilantin which I stayed on for about 6 years. During that whole 6 years, no indication that there was any other medical issues. As far as I know the only problems I had with Dilantin was my gums and dental health. I started skipping doses and cutting back.

    Come mid 2005 after a particularly stressful day at a stressful job I was sitting at home on my computer, no warning my daughter found me on the floor and when I woke up it was again at the ER. Grand mail number 2. More MRI's Cts and whatever no cause.

    Back to Dr Butthole and he was his usual butt hole self. I started taking my wife with me to appointments as the only way he would talk or answer questions was if I had a witness.

    Shortly after that I quit that doctor and found Dr. Cool Dude, another Nuerologist. he seemed like a decent enough fellow, at least he listened. He had his routine examination that I go through everytime I visit, but that seems non-relevant to anything. He changed me from Dilantin to Lyrica. Back to my normal routine. This went on for perhaps another 5 years. But during that 5 year period I learned sleep apnea can cause seizures. I was borderline obese, definitely had sleep apnea and visited a few sleep doctors. Giving up on them I had lap band surgery and dropped 75 pounds and no more sleep apnea.

    About May of 2011 I was in final preparation for my first marathon after running 7 halves in a respectable time for 50+ year old. I finally talked to Dr Cool Dude about my theory of my seizures being sleep apnea related and he wasn't dismissive, but he wasn't convinced. he finally agreed to another EEG (hate those damm things) and it came back completely normal. He then asked me if I wanted to go off the medication. I said yes! he said, its been good to know you, I don't need to see you any more (unless......)

    Fast forward 5 years. I had to quit running in 2013 because of back issues and I had spinal fusion in 2014. I tried to stay in shape, but lets face it I love to run. By summer of 2015 I had put back on about 50% of lost weight, but was feeling good enough to start running again. My weight/BMI is under obese and just overweight. I started running again.

    Fast forward again to Feb 2016. I was in talking to my boss and I wake up on the way to the ER. Back to Dr Cool Dude and back on Lyrica. Life is good, but there has to be a better way or an explanation. I hate having conditions like this and Tinitus that doctors just shrug their shoulders about. Overall I've found general MDs don't know a whole lot more about siezures than I do. One online even said the term Grand Mal is not used any more. Is that true?
     
    avatar
    dancer86442 responded:
    Hello,

    I answered your post 2 days ago, but, noted today, that it was Gone. I do Hope you are still watching this post for replies. I'm sad to hear you started having seizures once again. My Daughter is on Lyrica, too. It was working for her, until a doc prescribed an anti-biotic that interacted badly w/ it. She is having seizure activity again.

    Did you know over 65& of people w/ seizure disorders have 'no known cause' ? As for medical terms...Yes, gran mals are termed tonic-clonic's now. And Epilepsy is now considered a Seizure Disorder. Visit the EFA.com or epilepsy.com to learn more. Although most docs & people w/ Epilepsy still use the Old Terms. Please read this Article to learn 'new' terms.
    http://epilepsytalk.com/2014/07/18/epilepsy-glossary-100-terms-defined/

    Hope this helps. Know I care. Hugs!

    Love Candi
    International Awareness Day: Second Monday of Feb. March 26: Purple Day, November: Epilepsy Awareness Month. Wear Purple to show Support. Advocate


    Helpful Tips

    Journals posted by Meetz
    Meetz posted: Hi there. I don't want to sound bossy or presumptuous, but after 44 years of practice with E, I have a bit of experience. I ... More
    Was this Helpful?
    34 of 44 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the Duke Health Epilepsy Center